Ischaemic jejunal vasculitis during treatment with pegylated interferon-alpha 2b and ribavirin for hepatitis C virus related cirrhosis.
ABSTRACT A 53-year-old male with compensated cirrhosis (Child-Pugh class A5) and mixed cryoglobulinaemia (cryocrit: 2.0%), both hepatitis C virus-related, was treated with pegylated interferon-alpha 2b and ribavirin. After three months of therapy, he developed segmental jejunal vasculitis requiring emergency resection of an ischaemic intestinal loop 60cm long. Pathological examination of the surgical specimen revealed signs of ischaemic injury with haemorrhagic infarction due to arteritis and arterial occlusion. The postoperative course was complicated by progressive liver and renal failure that led to the patient's death six months after surgery. To our knowledge, ischaemic jejunal vasculitis has never been reported during interferon therapy, but the latter treatment may have played causative roles.